important menopause information
Many, and I could safely say most women experience a decrease in sex drive as they go through menopause. The reasons for less sexual activity are multifactorial, but there is little doubt that a decrease in hormone levels play a large part in decreased sex drive. The lack of estrogen also causes atrophic changes in the vagina and vulva, and intercourse can be painful. If intercourse is painful, who would want to participate? There are treatments for this, but today let's just focus on "sex drive." Sex drive is defined as sexual thoughts and feelings, fantasies, and seeking out sexual activity, either alone or with a partner. Levels of testosterone decrease in both men and women as they age. Testosterone in women comes from two sources, the adrenal gland and the ovary. As the ovary ages, the production of ovarian testosterone decreases. If you test for testosterone levels in menopausal women, most will test in the low normal range, as there is a large range of normal. Studies have not really been able to correlate the levels of testosterone in women with sex drive.
When women complain of decreased libido, we may offer testosterone treatment. Testosterone is often supplied as a transdermal cream or gel that is compounded. The products available that are FDA approved are for men, and greatly exceed doses that are appropriate for women. The results of testosterone use in women are quite variable. Some women note considerable increased libido, but others note no difference at all. It is hard to understand why there is such a variable response. In this month's issue of Menopause, The Journal of the American Menopause Society, Drs. Krapf and Simon discussed a hypothesis of why there might be such a variability. They cited data that if women with hypoactive sexual desire are given low doses of testosterone, there was no change in sexual desire. When moderate doses were given, sexual desire increased. When higher levels were given, the benefit seen with the moderate dose was not apparent. It seems that there is a bell-shaped curve that explains this. We know that higher doses of testosterone have side effects that often cause women to stop taking the medication. These side effects include hair growth in unwanted areas, and loss of hair on the scalp, acne, and psychological side effects such as aggression, anger, anxiety and depression. It seems that there is a level of testosterone supplementation in women that is "just right", too little having no benefit and too much having no benefit for increasing sex drive, and also causing too many adverse effects, often leading to discontinuation of medication. As a physician, the results of this article encourages me not to think in a black or white model. Titrating dose for testosterone, starting low and gradually increasing dose to benefit, and minimizing side effects may be the best approach.
Dr. Marilyn Jerome
Reference: Menopause, The Journal of the American Menopause Society, Volume 24. Number 4, April 2017
Personal Perspective: A sex-specific dose-response curve for testosterone: could excessive testosterone limit sexual interaction in women?